Decon G (as a combination product containing Brompheniramine, Guaifenesin, Phenylephrine)

Name: Decon G (as a combination product containing Brompheniramine, Guaifenesin, Phenylephrine)

Why is this medication prescribed?

Phenylephrine is used to relieve nasal discomfort caused by colds, allergies, and hay fever. It is also used to relieve sinus congestion and pressure. Phenylephrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery. Phenylephrine is in a class of medications called nasal decongestants. It works by reducing swelling of the blood vessels in the nasal passages.

How should this medicine be used?

Phenylephrine comes as a tablet, a liquid, or a dissolving strip to take by mouth. It is usually taken every 4 hours as needed. It is also available in extended release forms that are usually taken one or two times a day. Follow the directions on your prescription label or the package label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take phenylephrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.

Phenylephrine comes alone and in combination with other medications. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Nonprescription cough and cold combination products, including products that contain phenylephrine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully.

If you are giving phenylephrine or a combination product that contains phenylephrine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give phenylephrine products that are made for adults to children.

Before you give a phenylephrine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child's age on the chart. Ask the child's doctor if you don't know how much medication to give the child.

If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.

If your symptoms do not get better within 7 days or if you have a fever, stop taking phenylephrine and call your doctor.

If you are taking the dissolving strips, place one strip on your tongue and allow it to dissolve.

Other uses for this medicine

This medication may be prescribed for other uses; ask your doctor or pharmacist for more information.

What should I do if I forget a dose?

This medication is usually taken as needed. If your doctor has told you to take phenylephrine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What side effects can this medication cause?

Phenylephrine may cause side effects. Some side effects can be serious. If you experience any of these symptoms, stop using phenylephrine and call your doctor:

  • nervousness
  • dizziness
  • sleeplessness

Phenylephrine may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).

Brand names

  • Children's Sudafed PE Nasal Decongestant®
  • Lusonal®§
  • PediaCare Children's Decongestant®
  • Sudafed PE Congestion®
  • Suphedrin PE®
(web3)